Skip to main content
Article thumbnail
Location of Repository

Torsade de pointes caused by polypharmacy and substance abuse in a patient with human immunodeficiency virus

By Jane M. Prosser, Angela Mills, Eugene S. Rhim and Jeanmarie Perrone

Abstract

Drug-induced QT prolongation is a potentially dangerous adverse effect of some medication combinations. When QT prolongation progresses to torsade de pointes, life-threatening or fatal outcomes may result. A 57-year-old man with a history of human immunodeficiency syndrome on abacavir, nevirapine, tenofovir, voriconazole, and methadone presented to the emergency department with a chief complaint of new-onset seizures. The physical exam was unremarkable. The electrocardiogram demonstrated sinus bradycardia and a prolonged QTc interval of 690 ms. In the emergency department, he had several episodes of torsade de pointes (TdP) and ventricular tachycardia that resolved spontaneously. These episodes were accompanied by an alteration in mentation and generalized twitching. Magnesium and amiodarone were effective in terminating the dysrhythmia. The patient had multiple risk factors for prolonged QT syndrome including human immunodeficiency virus infection, methadone therapy, and polypharmacy leading to potential drug interactions. Physicians must be aware of multidrug interactions potentiating QT prolongation and leading to torsade de pointes

Topics: Brief Research Report
Publisher: Springer-Verlag
OAI identifier: oai:pubmedcentral.nih.gov:2657284
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles

    Citations

    1. (1994). Amiodaroneassociated proarrhythmic effects. A review with special reference to torsade de pointes tachycardia.
    2. (1995). Autonomic neuropathy and prolongation of the QT interval in human immunodeficiency virus infection.
    3. (2000). Cocaine abuse: repolarization abnormalities and ventricular arrhythmias.
    4. (2001). Cocaine-induced torsades de pointes in idiopathic long Q-T syndrome.
    5. GilM,Sala M,AngueraI etal (2003)QT prolongationandtorsades de pointes in patients infected with human immunodeficiency virus and treated with methadone.
    6. (2007). Global Health Facts
    7. (2003). Long QT syndrome.
    8. (1997). Long QTc and torsades de pointes in human immunodeficiency virus disease. Pacing Clin Electrophysiol
    9. (2008). Prescribing information Vfend. Available via: http://www.pfizer. com/pfizer/download/uspi_vfend.pdf.
    10. (2003). QTc interval prolongation associated with intravenous methadone.
    11. (2005). QTc interval prolongation in patients on long-term methadone maintenance therapy.
    12. (2005). The impact of methadone treatment on cardiac repolarization and conduction in opioid users.
    13. (2002). Torsade de pointes associated with very-high-dose methadone.
    14. (2004). Torsade de pointes: the clinical considerations.
    15. (2003). What clinicians should know about the QT interval.
    16. (2004). World Health Organization

    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.